Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

How to overcome needle sensation and have regular sex?

User rating for this question
Answered by
Practicing since : 1999
Answered : 1586 Questions
I had a total hysterectomy double oophorectomy 15 years ago with removal of the cervix so that I have foreshortening of the vagina. About 1 month after surgery I woke up in the middle of the night after having a sex dream and orgasm and had the most awful pain like hot needles poked up my innards. It felt awful and took several hours to disperse. WE were having relationship problems (I got fat and he no longer fancied me that way)-- so I have never had sex or any sex play with him since 1986. He was impotent once with me about 30 years ago and I knew that such things happen occasionally for everyone, I didn't think it was such a big deal. He however fell into a frightening rage and acted like he thought he was a total failure. etc. he gets all worked up and screams for hours. I know he feels bad about this afterwards when he swings between screaming telling me to get out and begging me not to leave. These fits are very upsetting to me although I try to control myself and not show how upsetting they are to me. Bottom line no sex of any kind and certainly no penetrative sex for like 30 years. I do not want to leave him but feel bad for him and feel sad for myself that no children and that I will probably never have sex again as long as I live. I am 66. We have been getting along better lately, so I thought I would try the vaginal dilators. I tried the dilator once and in case we were to ever again have sex again, but I had an orgawm with the dilator and it was the very painful hot poker needles thrust into me sensation again. I don't have a problem achieving orgasm through masturbation but I would like to have some sexual intimacy again before I die. Is there any chance that I can overcome the hot poker needles into me so I can have with regular sex.
Posted Sat, 1 Feb 2014 in Women's Health
Answered by Dr. Timothy Raichle 11 minutes later
Brief Answer: Hello, I would be happy to help... Detailed Answer: Yes, it is possible and you are being quite brave to venture down the path of using the vaginal dilators. I would say, though, that part of the problem is going to be related to the lack of estrogen in the vagina and the resulting "atrophy" of the vaginal walls. This would be an important part of the rejuvenation of that area. With regard to the pain with orgasm, I think that this deserves an exam with an OB/GYN and possibly a pelvic ultrasound. I am not sure how to explain this, but if there is significant shortening of the vagina and atrophy of the vaginal walls, it is quite possible that this is contributing to the problem. You must be very patient with the dilators, and it can take months: 1. Schedule a visit with your OB/GYN once per month to assess progress 2. Ask about vaginal estrogen cream OR vagifem tablets 3. Consider a lubricant called Replens 4. Consider couples therapy with a Psychologist I hope that this helps and good luck!
Above answer was peer-reviewed by
Follow-up: How to overcome needle sensation and have regular sex? 21 minutes later
The pain on orgasm happened just 2 times in the past 15 years the first time after a sex dream orgasm about one month after the hysterectomy then while using a vaginal dilator and poking it against the nub of what would have been a cervix had still had one. All other orgasms over the past 15 years were from clitoral stimulation and these clitoral orgasms were NOT painful but quite pleasant. So, does that mean that penetrative normal sex is going to be so painful as to make penetrative sex so unpleasant that I will not want to have penetrative sex so that I will give up on ever achieving pleasant penetrative sex and a reconciliation with a man whom i have loved and been faithful to for more than 40 years i there something about penetrative sex and banging against the nub of the cervix that provokes pain on intercourse? .
Answered by Dr. Timothy Raichle 8 minutes later
Brief Answer: Thank you for the followup Detailed Answer: Yes, it is probable that the pain is related to the shortening of the vagina. This can be corrected using dilators, but it takes a great deal of time and patience. To some extent, you are doing the vaginal dilators for your husband because orgasm using clitoral stimulation is not an issue. There is probably some scar tissue at the top of an otherwise shortened vagina. The nerves that innervate this area sense the pressure as pain. This can likely be overcome with a combination of vaginal estrogen and progressive use of the dilators. It is also important that you have an exam with an OB/GYN to see how bad the situation actually is - this would be very helpful, I believe. I hope that this helps - please let me know!
Above answer was peer-reviewed by
Follow-up: How to overcome needle sensation and have regular sex? 45 hours later
I have no difficulty generating a fair degree of natural lubrication when aroused by masturbation or clitoral stimulation, and when reading sexy stories so I am not sure that I would need additional lubricant. I did use KY-jelly when I used the dilator but it felt somehow unpleasant for about a week afterward in the area of the labia, but then I have a ton of allergies including to topical creams so this may have been a form of allergic reaction. I will try Replens as you suggest. I have made an appointment with an ob/gyn for next week. The ob/gyn is a woman. Finally, let me add that sitting in my home, on my comfortable couch, in my own living room, typing away on my laptop computer is far less frightening than sitting disrobed freezing in the examination room while waiting to see the doctor, trying to remember one's symptoms and medical history. and dreading the possibility of bad news. In this web exchange I have been able to concentrate on what I had to say, and to reflect on your answers, at my leisure, without the fear of having forgotten what the doctor said.
Answered by Dr. Timothy Raichle 1 hour later
Brief Answer: Thank you for the kind words... Detailed Answer: I am a practicing OB/GYN and see women every day with similar problems. It takes a while to develop the kind of trusting relationship with patients where problems such as yours can be discussed. I find it ironic that it does sometimes come easier in a setting that is relatively anonymous (though you can easily look me up, see where I practice, etc.). Obviously I am biased, but the gender of your OB/GYN is not always as important as finding a doctor who is not going to discount what you are going through, and who is willing to take the time to help you to get better. Sometimes this can take years. As far as the lubricants, for use with the dilators, try a brand called Astroglide. It is much more slippery and I believe that you will have less irritation. The Replens should be used daily without the dilators. I hope that this helps and I wish you the best of luck!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor